MAUDE Adverse Event Report: K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE 4.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE 4.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 3001-04540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a mesa small stature deformity polyaxial screw, implanted in l1, disengaged post-operatively.During revision surgery, surgeon noted the locking mechanism of the screw was opened.This record represents 1 of 2 screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: updated from 'stryker spine- leesburg' to 'k2m, inc.' during visual inspection, it was observed that the screw was in the unlocked position.The screw head assembly and screw shaft were intact.There is no definitive evidence to confirm that the screw was locked.During functional inspection, the failure mode could not be replicated during functional testing.Device history records were reviewed for the provided lot number and no relevant manufacturing issues were identified as all units met stryker specifications.Complaint history databases were reviewed for the provided lot and one similar complaint was identified.Per surgical techinque: potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.Potential risks also include those associated with any spinal surgery resulting in neurological, cardiovascular, respiratory, gastrointestinal or reproductive compromise, or death.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.Surgical implants must never be reused.An explanted metal implant should never be reimplanted.Even though the device appears undamaged, it may have small imperfections and internal stress patterns which may lead to early breakage.The root cause could not be determined.It is possible the screws were not fully locked, eventually unlocking during the seven month post-op period.

Brand Name
DEFORMITY POLYAXIAL SCREW; SIZE 4.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8813644
Report Number3004774118-2019-00073
Device Sequence Number11164475
Product Code NKB
UDI-Device Identifier10888857046320
UDI-Public10888857046320
Combination Product (Y/N)N
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number3001-04540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2019
Initial Date Received by Manufacturer 06/21/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight40